Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 149, NWS New Orleans, LA

July 2, 2004Pike County, Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 2, 2004, 5:38 PM CDT for Pike County, Walthall County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 5:38 PM CDT (22:38 UTC)
Expired
Jul 2, 2004, 6:30 PM CDT
In force
52 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Pike County, MS, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 022238
SVRNEW
MSC113-147-022330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
537 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHERN MISSISSIPPI
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 630 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF TYLERTOWN...OR ABOUT 16
  MILES NORTHWEST OF FRANKLINTON...MOVING NORTHEAST AT 20 MPH.

THIS IS A DANGEROUS STORM WITH WINDS OF 45 TO 50 MPH AND POSSIBLE 
HAIL TO MARBLE SIZE...STAY INDOORS.   


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3104 9046 3100 9021 3127 8981 3147 9003

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:30 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 2, 2:30 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CDT FRI JUL 2 2004

.DISCUSSION...CONVECTION HAS SLOWLY BEEN SPREADING EASTWARD ACROSS
THE FORECAST AREA THIS AFTERNOON ALTHOUGH SOME DRY AIR TRYING TO
WORK ITS WAY INTO THE MIDDLE SECTIONS OF THE ATMOSPHERE MAY HAVE
LIMITED THE COVERAGE SOMEWHAT THUS FAR. STILL...THERE MAY BE ENOUGH
HEATING ALONG WITH SOME TRAILING ENERGY AVAILABLE TO SPARK SOME
PRETTY STRONG STORMS THROUGH THE REMAINDER OF THE AFTERNOON HOURS.

OTHERWISE...SOME DRY AIR DOES LOOK TO BE WORKING ITS WAY INTO THE
REGION OVER THE NEXT FEW DAYS AS INDICATED BY THE LATEST NWP
GUIDANCE. BOTH THE ETA AND THE GFS SOLUTIONS HAVE THE UPPER TROUGH
SITUATED OVER THE PLAINS STATES WEAKENING SOMEWHAT WHILE TRYING TO
MAKE ITS WAY EASTWARD. THIS SHOULD ALLOW SOME WEAK RIDGING TO OCCUR
OVER THE SOUTHWEST STATES HELPING TO PUSH SOME DRIER AIR ALOFT INTO
THE LOWER SOUTHEAST. STILL...MARGINAL INSTABILITY IN PLACE SHOULD
KEEP A SLIGHT CHANCE FOR THUNDERSTORM ACTIVITY IN PLAY THROUGH THE
HOLIDAY WEEKEND ALTHOUGH RAIN CHANCES SHOULD BE QUITE LESS FROM THE
PAST SEVERAL DAYS. THIS RIDGE PATTERN THOUGH LOOKS TO BE SHORT LIVED
AS ANOTHER SERIES OF UPPER LEVEL DISTURBANCES BEGIN TO MAKE THEIR
WAY EASTWARD WITHIN THE NORTHERN STREAM. THIS COMBINED WITH SOME
RETURNING DEEP SOUTHERLY FLOW SHOULD BRING RAIN CHANCES BACK TOWARD
THE SCATTERED CATEGORY BY MONDAY AND BEYOND. TEMPERATURES OVERALL
SHOULD RETURN TOWARD NORMAL VALUES WITH AFTERNOON HIGHS AROUND 90
COUPLED WITH OVERNIGHT LOWS IN THE 70S.
&&

PRELIMINARY POINT NUMBERS...
MCB 72 91 73 92 / 20 20 10 20
BTR 73 91 74 93 / 20 20 10 20
MSY 75 91 76 92 / 20 30 10 20
GPT 73 89 75 90 / 20 40 10 20
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
COASTAL WATERS...NONE.
&&

09
Hazardous weather outlook, Jul 2, 10:10 AM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 AM CDT FRI JUL 2 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-031100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1010 AM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.THUNDERSTORMS...NUMEROUS SHOWERS ALONG WITH A FEW THUNDERSTORMS ARE
EXPECTED LATER TODAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE
CENTRAL GULF COAST REGION. A FEW OF THE STORMS MAY BECOME QUITE
STRONG IN NATURE WITH THE POTENTIAL FOR WIND GUSTS TO 50 MPH AND
FREQUENT LIGHTNING. THE STRONGER STORMS MAY ALSO PRODUCE LOCALLY
HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES IN A COUPLE OF HOURS WHICH
MAY RESULT IN SOME MINOR STREET FLOODING. THE THREAT OF THUNDERSTORMS
IS EXPECTED TO DIMINISH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR IS EXPECTED TO MOVE INTO THE REGION ON SATURDAY AND
CONTINUE THROUGH SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS THOUGH
ARE STILL EXPECTED ON SATURDAY WITH A FEW STRONG STORMS POSSIBLE.
THUNDERSTORM COVERAGE IS EXPECTED TO BECOME MORE ISOLATED ON
SUNDAY...INDEPENDENCE DAY...AND THEN INCREASE BACK TOWARD SCATTERED
COVERAGE MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:41 PM CDTSevere Thunderstorm WarningLIXWalthall64 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.